Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 41, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 3, 2020, 8:16 PM CDT for Dent County, Maries County, Phelps County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2020, 8:16 PM CDT (01:16 UTC)
- Expired
- Jul 4, 2020, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dent County, MO, Maries County, MO, Phelps County, MO
The radar
The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036
WGUS53 KSGF 040116
FFWSGF
MOC065-125-161-040715-
/O.NEW.KSGF.FF.W.0041.200704T0116Z-200704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
816 PM CDT Fri Jul 3 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Maries County in central Missouri...
Northwestern Dent County in south central Missouri...
Phelps County in east central Missouri...
* Until 215 AM CDT Saturday.
* At 814 PM CDT, Doppler radar and automated gauges indicated nearly
stationary thunderstorms producing heavy rain across the warned
area. Up to two inches of rain have already fallen in the Salem
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Rolla... Salem...
St. James... Belle...
Doolittle... Vienna...
Newburg... Lenox...
Vichy... Lake Spring...
Anutt... Bangert...
Howes... Northwye...
Lecoma... Rosati...
This warning includes but is not limited to the following low water
crossings...
Route Y northwest of Rolla...
Route DD at Dry Fork northwest of Salem...
Route H at Little Piney Creek southeast of Edgar Springs...
and Route E near Stickney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3759 9147 3760 9182 3792 9192 3810 9201
3829 9201 3829 9165 3816 9164 3815 9153
3779 9153 3778 9148
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Rothstein2 follow-up statements
096
WGUS73 KSGF 040212
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
912 PM CDT Fri Jul 3 2020
MOC065-125-161-040715-
/O.CON.KSGF.FF.W.0041.000000T0000Z-200704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Dent MO-Phelps MO-
912 PM CDT Fri Jul 3 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
SATURDAY FOR MARIES...NORTHWESTERN DENT AND PHELPS COUNTIES...
At 910 PM CDT, the Salem CWOP gauge has reported three inches of
rain in the last few hours with light rain still ongoing across the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Rolla... Salem...
St. James... Belle...
Doolittle... Vienna...
Newburg... Lenox...
Vichy... Lake Spring...
Anutt... Bangert...
Howes... Northwye...
Lecoma... Rosati...
This warning includes but is not limited to the following low water
crossings...
Route Y northwest of Rolla...
Route DD at Dry Fork northwest of Salem...
Route H at Little Piney Creek southeast of Edgar Springs...
and Route E near Stickney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3759 9147 3760 9182 3792 9192 3810 9201
3829 9201 3829 9165 3816 9164 3815 9153
3779 9153 3778 9148
FLASH FLOOD...GAUGE INDICATED
$$
Rothstein094
WGUS73 KSGF 040408
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1108 PM CDT Fri Jul 3 2020
MOC065-125-161-040715-
/O.CON.KSGF.FF.W.0041.000000T0000Z-200704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Dent MO-Phelps MO-
1108 PM CDT Fri Jul 3 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
MARIES...NORTHWESTERN DENT AND PHELPS COUNTIES...
At 1106 PM CDT, gauge reports indicated rain amounts in excess of
three inches of rain have fallen across portions of the advisory
area, particularly near Salem. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Rolla... Salem...
St. James... Belle...
Doolittle... Vienna...
Newburg... Lenox...
Vichy... Lake Spring...
Anutt... Bangert...
Howes... Northwye...
Lecoma... Rosati...
This warning includes but is not limited to the following low water
crossings...
Route Y northwest of Rolla...
Route DD at Dry Fork northwest of Salem...
Route H at Little Piney Creek southeast of Edgar Springs...
and Route E near Stickney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3759 9147 3760 9182 3792 9192 3810 9201
3829 9201 3829 9165 3816 9164 3815 9153
3779 9153 3778 9148
FLASH FLOOD...GAUGE INDICATED
$$
RothsteinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:45 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 3, 6:45 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Springfield MO 645 PM CDT Fri Jul 3 2020 .SHORT TERM...(This evening through Saturday) Issued at 318 PM CDT Fri Jul 3 2020 Scattered storms have developed across the area this afternoon and will continue into the evening hours. Deep layer shear is weak, so these storms are pulse in nature. Instability is increasing with the heating of the day and the cap weak so expect scattered storms to continue to develop into this evening. 0-3km bulk shear vectors are point to the southeast so expected new storms to develop to the south and east along the outflows of previous storms through this evening. Theta-E difference are in the 20 to 30 range and there is not too much dry air that has to be overcome in the middle and lower levels of the atmosphere. This will lead to the potential for some strong to marginally severe storms with winds up to 50 to 60 mph with a few of the strongest storms this afternoon into this evening. Otherwise winds to 30 to 40 mph will occur with the storms. Hail up to pennies may be possible with a few of the storms but overall the updrafts likely won't persist long enough for big hail to develop with the lack of deep layer shear and the storms being pulse in nature. Precipitable water values are also quite high with values around 1 3/4" to near 2". This will lead to these storms being proficient rain producers leading to brief heavy downpours occurring with the storms. The storm motions will be slow but overall they should not last in one place long enough for widespread flooding to occur, but areas that see multiple storms or storms stall longer over one place could see some localized minor flooding into this evening. Temperatures are generally in the upper 80s to the lower 90s with heat index values in the middle 90s to around 100 degree this afternoon. Any locations that are effected by storms will get a nice cool down, but with the storms being scattered in nature this will not be widespread. Instability will decrease later this evening and expect coverage in storms to decrease later this evening but may not totally dissipate. As elevated instability with little cap will be in place through the overnight hour. Therefore, isolated showers and storms will likely persist overnight but coverage will be less than this afternoon and evening overall. If storms can track over the same locations there could be a very localized flooding risk overnight. A weak upper level disturbance will move across Kansas overnight and could trigger some storms, and it's possible these storms will develop into a complex and dive to the southeast. The better chances for this activity should remain to the west and south of the area but cannot rule out it clipping portions of extreme southeastern Kansas and western Missouri overnight into Saturday morning. Saturday overall may be similar to today with highs in the upper 80s to the lower 90s and heat index values in the 90s to around 100. Scattered storms will once again develop mainly during the afternoon and early evening hours. Theta-E difference may not be quite as strong tomorrow but still cannot rule out a strong storm or two with wind gusts up around 40 to 50 mph with a few of the strongest storms. Frequent cloud to ground lightning and brief down pours can also be expected with the scattered pulse time storms Saturday. .LONG TERM...(Saturday Night through Friday) Issued at 318 PM CDT Fri Jul 3 2020 Sunday will see slightly drier air move into the mid levels of the atmosphere, which will limit the storm chances during the afternoon hours as it will be harder for updrafts to overcome the dry air. Temperatures will warm into the upper 80s to the lower 90s, but with a little drier air in place heat index values are expected to be in the lower to middle 90s. An upper level disturbance will lift north into the area later Sunday evening and Sunday night into Monday and will trigger some scattered showers and storms across the area. The severe risk will be low with lightning and locally heavy rain the main risk. An upper level ridge will be over the region through much of the week with highs in the upper 80s to the lower 90s and heat index values in the middle 90s to around 100 occurring each afternoon. The weak upper level disturbance will remain under the ridge and will bring daily scattered chances for shower and storms to the area, mainly during the afternoon and evening hours, but a complete washout is not expected. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 635 PM CDT Fri Jul 3 2020 Still seeing isolated storm development over the region late this afternoon but seeing a slightly more organized area of storms developing to the north and northwest of the Springfield and Joplin aerodromes. Have included tempo storms from around 02Z to 08Z as the storms are building to the southeast of their current position and interacting with remnant outflow boundaries and a very moist airmass. Have also included storms in the tafs for tomorrow afternoon as models show a weakness in the upper ridge over the region and afternoon heating increases instability. Any storms that develop should have a slow north to south movement. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Terry
Hazardous weather outlook, Jul 3, 8:14 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 814 PM CDT Fri Jul 3 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 814 PM CDT Fri Jul 3 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Elevated excessive heat risk. DISCUSSION... Scattered thunderstorms continue to affect the area this evening. Brief heavy downpours and frequent cloud to ground lightning will occur with the stronger storms, along with wind gusts up to 40 mph and small hail. Localized flooding will be possible where storms persist over the same locations. Isolated to scattered showers and thunderstorms will remain possible into the overnight hours. Locally heavy rainfall will be possible with the overnight storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very warm and humid conditions will persist into the upcoming holiday weekend and through next week. Scattered storms will once again develop Saturday afternoon and evening, a few strong storms will be possible but the main risk will be cloud to ground lightning strikes and locally heavy rainfall. Isolated to scattered storms will then be possible daily through next week mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Special weather statement, Jul 3, 5:42 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
542 PM CDT Fri Jul 3 2020
KSZ073-MOZ066-032330-
Bourbon KS-Vernon MO-
542 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON AND WESTERN
VERNON COUNTIES UNTIL 630 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, or 7 miles north of Fort Scott, moving southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Nevada... Fort Scott...
Marmaton... Bronaugh...
Fulton... Redfield...
Moundville... Richards...
Deerfield... Metz...
Stotesbury... Horton...
Hammond... Devon...
Garland...
This includes Interstate 49 between mile markers 91 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3804 9477 3804 9461 3806 9461 3805 9424
3803 9423 3804 9421 3805 9421 3804 9418
3766 9446 3783 9493
TIME...MOT...LOC 2242Z 318DEG 8KT 3794 9473
RothsteinSpecial weather statement, Jul 3, 6:30 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
630 PM CDT Fri Jul 3 2020
MOZ066-077-040015-
Vernon MO-Barton MO-
630 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARTON AND
SOUTHWESTERN VERNON COUNTIES UNTIL 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Arcadia, or 11 miles southwest of Nevada, moving
southeast at 20 mph.
Half inch hail and wind gusts in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Nevada... Liberal...
Sheldon... Bronaugh...
Moundville... Milo...
Deerfield... Verdella...
Hannon...
This includes Interstate 49 between mile markers 74 and 86.
LAT...LON 3791 9451 3769 9415 3749 9448 3770 9462
3779 9462
TIME...MOT...LOC 2330Z 327DEG 16KT 3773 9451
RothsteinLocal storm report, Jul 3, 7:28 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 WSW BOSTON 37.41N 94.30W
07/03/2020 E0.88 INCH BARTON MO LAW ENFORCEMENT
PUBLIC RELAYED OF NICKLE SIZE HAIL.
&&Special weather statement, Jul 3, 7:28 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
728 PM CDT Fri Jul 3 2020
MOZ077-088-089-094-040115-
Barton MO-Jasper MO-Dade MO-Lawrence MO-
728 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTON...
NORTHWESTERN LAWRENCE...EASTERN JASPER AND SOUTHWESTERN DADE COUNTIES
UNTIL 815 PM CDT...
At 727 PM CDT, local law enforcement reported nickel size hail a
strong thunderstorm over Jasper, or 9 miles south of Lamar, moving
southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carthage... Lamar...
Lockwood... Jasper...
Golden City... Carytown...
Fidelity... Avilla...
Reeds... Red Oak...
Dudenville... Kenoma...
Maple Grove... Pennsboro...
Meinert... Sylvania...
Boston...
This includes the following highways...
Interstate 44 between mile markers 16 and 22.
Interstate 49 between mile markers 36 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3742 9437 3758 9410 3728 9375 3705 9433
3706 9434
TIME...MOT...LOC 0027Z 334DEG 13KT 3736 9429
RothsteinSpecial weather statement, Jul 3, 7:37 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
737 PM CDT Fri Jul 3 2020
MOZ093-040115-
Newton MO-
737 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEWTON COUNTY UNTIL 815
PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neosho. This storm was nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Neosho... Granby...
Newtonia... Stark City...
This includes Interstate 49 between mile markers 18 and 30.
LAT...LON 3676 9429 3676 9436 3686 9454 3699 9442
3691 9414 3675 9425
TIME...MOT...LOC 0036Z 300DEG 3KT 3688 9438
RothsteinSpecial weather statement, Jul 3, 8:03 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
803 PM CDT Fri Jul 3 2020
MOZ082-083-098-040130-
Dent MO-Shannon MO-Texas MO-
803 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...DENT AND
NORTHEASTERN TEXAS COUNTIES UNTIL 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Salem, moving south at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ozark National Scenic Riverways...
Montauk State Park...
Salem... Licking...
Houston... Raymondville...
Lenox... Montauk...
Turtle... Jadwin...
Darien... Lake Spring...
Gladden... Anutt...
Bangert... Howes...
Lecoma... Akers...
LAT...LON 3732 9161 3733 9194 3760 9184 3760 9181
3767 9181 3779 9177 3778 9143 3750 9141
TIME...MOT...LOC 0103Z 013DEG 13KT 3760 9171
RothsteinThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:28 PM CDT | Special Weather Statement | SGF | Jasper | 47 min |
| Jul 3, 7:37 PM CDT | Special Weather Statement | SGF | Newton | 38 min |
| Jul 3, 8:03 PM CDT | Special Weather Statement | SGF | Dent | 27 min |
| Jul 3, 8:43 PM CDT | Special Weather Statement | SGF | Dent | 47 min |
| Jul 3, 9:21 PM CDT | Areal Flood Advisory | SGF | McDonald, Newton | 4 hr |
| Jul 3, 10:59 PM CDT | Areal Flood Advisory | SGF | Texas | 4 hr |
| Jul 4, 8:47 AM CDT | Areal Flood Advisory | SGF | Miller, Morgan | 4 hr |
| Jul 4, 9:04 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Jul 4, 11:02 AM CDT | Flash Flood Warning | SGF | Miller | 3 hr |
| Jul 4, 3:07 PM CDT | Areal Flood Advisory | SGF | Greene, Webster | 4 hr |
| Jul 4, 3:47 PM CDT | Special Weather Statement | SGF | Jasper | 43 min |
| Jul 4, 4:38 PM CDT | Special Weather Statement | SGF | McDonald | 37 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.